Florida, 2010

Damaging Wind in Florida, April 26, 2010

April 26, 2010 · NWS MLB · 1 event in 1 county or zone

An upper level disturbance triggered a round of early morning thunderstorms over the central Florida interior. Several of the storms became strong and produced wind gusts of 40 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An upper level disturbance triggered a round of early morning thunderstorms over the central Florida interior. Several of the storms became strong and produced wind gusts of 40 to 50 mph. One storm briefly became severe and resulted in wind damage within Vero Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 25, 10:42 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 25, 10:42 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1142 PM EDT SUN APR 25 2010

.UPDATE...QUICK UPDATE TO W/W/A SECTION FOR NEW TOR WATCH 107
WHICH REPLACES SVR WATCH 106.

NEW TORNADO WATCHED ISSUED WHICH ENCOMPASSES PREVIOUS SEVERE
THUNDERSTORM WATCH ISSUED EARLIER THIS EVENING AND NOW INCLUDE
MARTIN AND SAINT LUCIE COUNTIES. THE BOUNDARY WHICH HAD PUSHED
SOUTH OF THE ORLANDO METRO EARLIER THIS EVENING WITH THE INITIAL
ACTIVITY HAS NOW DRIFTED NORTHWARDS ONCE MORE...ALLOWING FOR SOME
RECOVERY OF THE AIRMASS ACROSS THE ORLANDO METRO. AREAS SOUTH OF
THE ORLANDO METRO WHICH HAVE SEEN LITTLE ACTIVITY TODAY STILL
REMAIN IN A MOIST AND UNSTABLE ATMOSPHERE. THERE WILL LIKELY BE AN
UPSWING IN ACTIVITY AFTER 1 AM AS STRONG STORMS OVER THE EASTERN
GULF MOVE INTO THIS ENVIRONMENT.

MAKE SURE TO KEEP TUNED TO YOUR LOCAL NEWS OUTLETS AND HAVE YOUR
NOAA WEATHER RADIO TURNED ON BEFORE YOU GO TO BED TONIGHT TO HEAR
ANY ADDITIONAL WATCHES AND WARNING FOR YOUR AREA OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 905 PM EDT SUN APR 25 2010/

DISCUSSION...

CURRENT...CONVECTIVE REMNANTS OF ERSTWHILE SQLN SAGGING INTO CTRL
BREVARD/OSCEOLA COS ATTM WITH LARGE SWATH OF LGT-MDT DEBRIS RAINS
COVERING MUCH OF THE CWA TO THE NORTH. CONVECTIVE CELLS RECENTLY
REDEVELOPED OFFSHORE NATURE COAST...BUT SEEM TO BE WEAKENING AS ONE
WOULD EXPECT...MOVING INTO A THOROUGHLY WORKED OVER AIR MASS. CAN'T
SEE THESE CELLS HOLDING TOGETHER AS THEY PUSH BACK TOWARD THE NRN
4 COS. CONSEQUENTLY...WILL CONSIDER PULLING THE NRN FOUR COS OUT OF
THE WATCH BY 10 PM. MAIN THREAT FOR STORMS WILL BE ALONG/SOUTH OF A
COCOA BEACH TO YEEHAW JUNCTION LINE.

FORTHCOMING UPDATES TO PRODUCTS WILL BE EVENT DRIVEN.

&&

.AVIATION...TS THREAT OVER AT ALL BUT MLB/VRB...AND RECENT RADAR
TRENDS INDICATE THAT THERE MAY NOT BE MUCH IN THE WAY OF WIND GUSTS
BY THE TIME THE REMNANT CONVECTIVE ELEMENTS REACH THOSE SITES. MVFR
VSBYS/CIGS IN STRATIFORM RAIN LIKELY THROUGH ABOUT 03Z FOR THE NRN 5
TAF SITES. RAIN THREAT WILL LINGER A FEW HRS LONGER AT MLB/VRB.

&&

MARINE...CONVECTION MAY PUT A BRIEF DENT IN THE LCL PGRAD TO DISRUPT
GRADIENT WIND FLOW SOME. HOWEVER...GIVEN ONGOING WINDS AVGING 20KT
AT 41009/41010...WILL STICK WITH THE SCA FOR WINDS THE REST OF THE
NGT BEYOND 20NM.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...TORNADO WATCH UNTIL 7 AM EDT MONDAY FOR COASTAL VOLUSIA-INDIAN
     RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
     OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
     SOUTHERN LAKE-ST. LUCIE.

AM...TORNADO WATCH UNTIL 7 AM EDT MONDAY FOR COASTAL WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 AM EDT MONDAY FOR WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60
     NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20
     TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE
     TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....GLITTO
MET WATCH...MOSES
Hazardous weather outlook, Apr 25, 10:58 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1158 PM EDT SUN APR 25 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-261100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1158 PM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

...TORNADO WATCH IN EFFECT UNTIL 7 AM EDT MONDAY FOR ALL OF
EAST CENTRAL FLORIDA...

...THUNDERSTORM IMPACT...
THE AIR MASS OVER EAST CENTRAL FLORIDA WILL REMAIN UNSTABLE
OVERNIGHT. A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING NEAR AND
JUST NORTH OF THE INTERSTATE 4 CORRIDOR AROUND MIDNIGHT WILL WORK
SOUTHWARD THROUGH THE OVERNIGHT HOURS...APPROACHING LAKE OKEECHOBEE
AND THE TREASURE COAST AROUND DAYBREAK MONDAY.

IN ADDITION TO DANGEROUS LIGHTNINING STRIKES AND STRONG TO DAMAGING
WIND GUSTS...THE POTENTIAL EXISTS FOR STORMS TO ACQUIRE ROTATION AND
PRODUCE A TORNADO. LARGE HAIL IS ALSO A POSSIBILITY WITH MORE
INTENSE STORMS.

TORRENTIAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IN STRONGER CELLS COULD
CAUSE TEMPORARY ROAD AND URBAN TYPE FLOODING....ESPECIALLY LOCATIONS
THAT RECEIVED HEAVY DOWNPOURS ON SUNDAY.

PERSONS IN EAST CENTRAL FLORIDA ARE URGED TO HAVE A MEANS TO RECEIVE
WARNING INFORMATION DURING THE OVERNIGHT HOURS. MAKE SURE YOUR NOAA
WEATHER RADIO IS SET TO ALERT YOU BEFORE GOING TO SLEEP.

...MARINE THUNDERSTORM GUST IMPACT...
THE BAND OF SHOWERS AND STORMS WILL PUSH PUSH ACROSS THE
INTRACOASTAL AND ATLANTIC COASTAL WATERS. STORMS WILL BE CAPABLE OF
PRODUCE STRONG WIND GUSTS OF 35 KNOTS OR GREATER.

...WATERSPOUT IMOPACT...
A FEW OF THE STORMS MAY ALSO PRODUCE A WATERSPOUT OVER THE
INTRACOASTAL AND ATLANTIC COASTAL WATERS.

...WIND AND SEA IMPACT...
HAZARDOUS BOATING CONDITIONS WILL EXIST IN THE OPEN ATLANTIC AS
SOUTH WINDS CONTINUE AROUND 20 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STORMS WILL BE ONGOING ACROSS SOUTHERN SECTIONS OF EAST CENTRAL
FLORIDA AT SUNRISE MONDAY MORNING...WITH THE THREAT SHIFTING FARTHER
SOUTH AS THE DAY WEARS ON.

THERE WILL BE AN INCREASING FIRE WEATHER CONCERN NORTH OF KISSIMMEE
AND TITUSVILLE DUE TO LOW HUMIDITIES ON BOTH TUESDAY AND WEDNESDAY
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER LATE TODAY AND SELF ACTIVATE
IF NECESSARY.

CRISTALDI/GLITTO

In the hours before

Special weather statement, Apr 25, 11:24 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1224 AM EDT MON APR 26 2010

FLZ041-044>046-053-141-144-147-260515-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE
COUNTY-
1224 AM EDT MON APR 26 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN BREVARD COUNTY...
SOUTHERN LAKE COUNTY...ORANGE COUNTY...NORTHERN OSCEOLA COUNTY...
SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY...

* UNTIL 115 AM EDT.

AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL.
THE ACTIVITY EXTENDED FROM THE ATTRACTIONS AREA NORTHEAST NEAR THE
INTERSTATE 4 CORRIDOR AROUND DELTONA...MOVING NORTHEAST AT 20 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL
STORMS PASS.

A TORNADO WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA UNTIL
700 AM EDT.

LAT...LON 2904 8088 2863 8062 2863 8061 2856 8060
      2839 8066 2838 8072 2860 8073 2859 8076
      2864 8079 2869 8079 2871 8075 2879 8084
      2836 8073 2813 8149 2825 8157 2826 8166
      2834 8167 2834 8191 2841 8196 2876 8196
TIME...MOT...LOC 0421Z 245DEG 19KT 2825 8180

52
Special weather statement, Apr 26, 12:19 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
119 AM EDT MON APR 26 2010

FLZ045-047-053-054-147-260615-
INDIAN RIVER-NORTHERN BREVARD COUNTY-ORANGE-OSCEOLA-SOUTHERN BREVARD
COUNTY-
119 AM EDT MON APR 26 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHERN BREVARD
COUNTY...NORTHERN INDIAN RIVER COUNTY...SOUTHEASTERN ORANGE
COUNTY...OSCEOLA COUNTY...

* UNTIL 215 AM EDT.

AT 114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS...SMALL HAIL AND
FREQUENT LIGHTNING FROM NARCOOSSEE TO 9 MILES NORTHWEST OF LAKE
KISSIMMEE...MOVING SOUTHEAST AT 45 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2774 8118 2782 8122 2787 8131 2800 8141
      2804 8141 2802 8138 2806 8135 2808 8140
      2840 8136 2839 8073 2834 8072 2839 8072
      2839 8066 2823 8064 2826 8061 2839 8063
      2839 8059 2811 8057 2764 8034
TIME...MOT...LOC 0518Z 302DEG 40KT 2827 8112 2814 8110
          2800 8133

MOSES
Special weather statement, Apr 26, 1:23 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
223 AM EDT MON APR 26 2010

FLZ047-053-054-058-059-260745-
INDIAN RIVER-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST. LUCIE-
223 AM EDT MON APR 26 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 55 MPH OVER SOUTHERN BREVARD COUNTY...INDIAN RIVER
COUNTY...NORTHERN OKEECHOBEE COUNTY...OSCEOLA COUNTY...NORTHERN ST.
LUCIE COUNTY...

* UNTIL 345 AM EDT.

AT 211 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM DEER PARK
SOUTHWEST TO THE KISSIMMEE PRAIRIE PRESERVE...MOVING EAST AT 55 MPH.

THIS LINE OF STORMS WILL MOVE THROUGH SOUTHERN OSCEOLA AND BREVARD
COUNTIES INTO NORTHERN OKEECHOBEE AND INDIAN RIVER COUNTIES THROUGH
THE NEXT HOUR AFFECTING MELBOURNE...YEEHAW JUNCTION...FORT
DRUM...SEBASTIAN...VERO BEACH...THE FLORIDA TURNPIKE...STATE ROAD
60...INTERSTATE 95 AND US 1.

THE PRIMARY THREAT WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS OF UP TO 55 MPH...WHICH CAN CAUSE
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. TORRENTIAL RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY...AND MAY CAUSE TEMPORARILY PONDING OF WATER ON ROADWAYS
AND IN LOW-LYING AREAS. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2740 8113 2752 8121 2764 8114 2777 8118
      2783 8123 2787 8131 2806 8145 2802 8138
      2807 8135 2808 8145 2813 8146 2814 8151
      2817 8153 2824 8066 2822 8063 2824 8059
      2808 8056 2768 8035 2769 8035 2745 8028
TIME...MOT...LOC 0617Z 272DEG 49KT 2792 8108 2775 8102
          2763 8110

MOSES

The radar

The Melbourne radar (KMLB), 57 km away, was scanning. The volume nearest the first event began at 07:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Indian River

When
April 26, 2:07 AM EST to 2:10 AM EST
Where
Indian River County, 2.08 mi SW of (Vrb)vero Beach Muni to 1.48 mi S of Vero Lake Estates
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.632, -80.447

A strong thunderstorm intensified to severe levels upon approach to the coast at Vero Beach. The storm produced winds which toppled a tree onto a house and caused damage to the roof. Nearby, the winds blew the arm of a construction crane into power lines, taking the lines down. Strong winds also blew a large tree limb down which took down power lines. The wind damage affected 16th street and the south side of Vero Beach south of the intersection of 4th Street and U.S. Highway 1. Damage reports were received from police officials and the Scripps Treasure Coast newspaper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220134.